One in five Americans use some type of antidepressant or anti-anxiety medication. These powerful drugs can have numerous side effects, many related to your eyes and vision. I wanted to use this weekly blog update to describe these potential side effects and the implications for your quality of vision and eye health. One of the most common eye-related side effects of antidepressants and anti-anxiety medications is blurred vision. Selective serotonin reuptake inhibitors (SSRIs) like Zoloft, Prozac, Lexapro, etc. directly affect the pupil and ciliary muscle function of the eye and can make it difficult to focus on near objects. If the patient already has an eye condition such as glaucoma, these side effects can worsen the conditions and potentially cause significant vision problems. And speaking of dry eye, antidepressants can actually cause it. Symptoms such as nausea, weight gain or sleep problems can be common initially. For many people, these improve within weeks of starting an antidepressant. In some cases, however, antidepressants cause side effects that don't go away. Talk to your doctor or mental health provider about any side effects you're having. For some antidepressants, monitoring blood levels may help determine the range of effectiveness and to what extent dosage can be adjusted to help reduce side effects. Rarely, antidepressants can cause serious side effects that need to be treated right away. Depending on your heart health and the type of antidepressant you take, periodically you may need an electrocardiogram (ECG) to monitor what's called the QT interval to be sure there is no prolonged interval before or during treatment that could increase your risk of serious irregular heart rhythms (arrhythmia).
Blurred vision is a possible antidepressant side effect in which a person becomes unable to see clearly. This has been described in many ways, but most commonly is described as a lack of "sharpness" and clearness to a person's vision. In addition to a lack of clarity, someone may also experience symptoms as burning, itching, redness of the eye, or scratchy or gritty sensations. In addition, some people note a sensitivity to light. Blurred vision is most commonly associated with the class of antidepressants known as tricyclic antidepressants. This class of medications includes drugs such as Elavil (amitriptyline), Pamelor (nortriptyline), Norpramin (desipramine), Tofranil (imipramine), Sinequan (doxepin), and others. Tricyclic antidepressants block the receptors in the brain for the neurotransmitter acetylcholine. .pass_color_to_child_links a.u-margin-left--xs.u-margin-right--sm.u-padding-left--xs.u-padding-right--xs.u-relative.u-absolute.u-absolute--center.u-width--100.u-flex-inline.u-flex-align-self--center.u-flex-justify--between.u-serif-font-main--regular.js-wf-loaded .u-serif-font-main--regular.amp-page .u-serif-font-main--regular.u-border-radius--ellipse.u-hover-bg--black-transparent.u-hover-bg--black-transparent:hover. Content Header .feed_item_answer_user.js-wf-loaded .
A Changes in weight and appetite are common side effects of the selective serotonin reuptake inhibitors SSRIs, the class of drugs that includes Zoloft sertraline. By Vanessa Caceres EyeWorld Contributing Writer. including citalopram, fluoxetine, fluvoxamine, alprazolam, and sertraline, Dr. Tittler said. They may have vision changes from the medication that will subside or stabilize.